Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)



There is a Van Douwen MAD family

Author: Dilip Raghavan
Journal: Trans. Amer. Math. Soc. 362 (2010), 5879-5891
MSC (2010): Primary 03E17, 03E15, 03E05, 03E50
Published electronically: June 11, 2010
MathSciNet review: 2661500
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We answer a long-standing question of Van Douwen by proving in $ \mathrm{ZFC}$ that there is a MAD family of functions in $ {\omega}^{\omega}$ that is also maximal with respect to infinite partial functions. In Section 3 we apply the idea of trace introduced in this proof to the still open question of whether analytic MAD families exist in $ {\omega}^{\omega}$. Using the idea of trace, we show that any analytic MAD families that may exist in $ {\omega}^{\omega}$ must satisfy strong combinatorial constraints. We also show that it is consistent to have MAD families in $ {\omega}^{\omega}$ that satisfy these constraints.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 03E17, 03E15, 03E05, 03E50

Retrieve articles in all journals with MSC (2010): 03E17, 03E15, 03E05, 03E50

Additional Information

Dilip Raghavan
Affiliation: Department of Mathematics, University of Toronto, Toronto, Ontario, Canada M5S 2E4

Keywords: Maximal almost disjoint family, cardinal invariants, analytic set
Received by editor(s): July 22, 2008
Published electronically: June 11, 2010
Additional Notes: The author was partially supported by NSF Grant DMS-0456653.
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia